Texas, 2013

Damaging Wind in Texas, August 9, 2013

August 9, 2013 · NWS MAF · 1 event in 1 county or zone

A cold front was across the Permian Basin. Daytime heating ahead of the cold front combined with low-level moisture to produce thunderstorms in an unstable environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A cold front was across the Permian Basin. Daytime heating ahead of the cold front combined with low-level moisture to produce thunderstorms in an unstable environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 9, 1:42 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 9, 1:42 PM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 PM CDT FRI AUG 9 2013

.DISCUSSION...
A weak cold front that moved into the region this morning has
stalled near a Van Horn, Fort Stockton, Snyder line this afternoon.
Showers and thunderstorms had developed over the Davis Mountains
early this afternoon and this is expected to persist through the
rest of the afternoon. May still see some development near the
front in the Permian Basin and lower Trans Pecos region, where a mid
level theta e ridge resides. A developing CU field can be seen over
this area. PWATs ranging from 1.2-1.5 inches may result in areas of
localized heavy rainfall. Temperatures have been slow to warm and
may not reach the previously forecasted high. Will go ahead and
leave highs where they are just in case daytime heating catches up.

The boundary is expected to hang around Saturday although surface
convergence does not look impressive. Under weak ridging aloft,
daytime heating should be enough to warrant at least a slight chance
of showers and thunderstorms developing near the boundary during the
afternoon. Models also suggest some convection possibly moving south
from central and eastern NM during the late evening hours. Steering
flow will be very weak so confidence remains low. Kept the best
chances across southeast NM and the Permian Basin. The latest GFS
washes the front out by Saturday night, returning SE winds areawide
Sunday. The upper ridge may have a little more influence over the
area Sunday so went ahead and decreased POPs to slight chance,
confining them to southeast NM and northwest PB. Will continue
mention of locally heavy rain through the weekend as PWATs remain
high and steering flow weak. Temperatures should remain near normal
readings through the weekend.

Monday, the upper ridge will begin to retrograde westward and become
centered over southern AZ/NM by mid week. This will put the region
under NW flow aloft which may result in slightly cooler temperatures
areawide and increased rain chances to at least the northeast zones.
The 12Z GFS has come in a bit cooler in the extended but will hold
off on making any drastic changes to the forecast package.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 70  94  71  94  /  20  20  20  10
BIG SPRING TX              71  96  74  96  /  20  20  20  10
CARLSBAD NM                71  93  69  93  /  30  20  20  20
DRYDEN TX                  74  99  76  99  /  10  10  10  10
FORT STOCKTON TX           72  96  72  95  /  20  10  10  10
GUADALUPE PASS TX          67  87  66  87  /  20  20  20  10
HOBBS NM                   68  89  67  90  /  30  20  20  20
MARFA TX                   59  86  62  86  /  20  10  10  10
MIDLAND INTL AIRPORT TX    71  96  73  95  /  20  20  20  10
ODESSA TX                  72  95  73  94  /  20  20  20  10
WINK TX                    72  97  74  97  /  20  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44/27
Hazardous weather outlook, Aug 9, 1:08 PM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
208 PM CDT FRI AUG 9 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
208 PM CDT FRI AUG 9 2013 /108 PM MDT FRI AUG 9 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT...MAINLY
OVER SOUTHEAST NEW MEXICO.  ANY STORMS THAT DO DEVELOP WILL BE CAPABLE
OF PRODUCING FREQUENT LIGHTNING...LOCALLY HEAVY RAINFALL...AND WIND
GUSTS IN EXCESS OF 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES CONTINUE SATURDAY AND SUNDAY...MAINLY OVER
SOUTHEAST NEW MEXICO.  ANY STORMS THAT DO DEVELOP WILL BE CAPABLE
OF PRODUCING FREQUENT LIGHTNING...LOCALLY HEAVY RAINFALL...AND
WIND GUSTS IN EXCESS OF 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, Aug 9, 3:20 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 PM CDT FRI AUG 9 2013

TXZ058-075-092145-
PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
420 PM CDT FRI AUG 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL REEVES AND NORTHWESTERN PECOS COUNTIES UNTIL
445 PM CDT...

A THUNDERSTORM WITH NICKEL SIZE HAIL AND GUSTY WINDS TO 50 MPH WAS
LOCATED 3 MILES SOUTH OF COYANOSA AT 419 PM CDT...MOVING SOUTH AT 10
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3101 10286 3093 10307 3112 10344 3139 10331
      3133 10296
TIME...MOT...LOC 2119Z 003DEG 8KT 3118 10306
Special weather statement, Aug 9, 3:24 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
424 PM CDT FRI AUG 9 2013

TXZ061-067-068-092200-
ECTOR-CRANE-WARD-
424 PM CDT FRI AUG 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN WARD...NORTHERN CRANE AND SOUTHERN ECTOR COUNTIES UNTIL
500 PM CDT...

STRONG THUNDERSTORMS WERE LOCATED 7 MILES SOUTH OF PENWELL AT 424 PM
CDT...MOVING SOUTHWEST AT 5 MPH. NICKEL SIZE HAIL AND WINDS GUSTING
TO 50 MPH WILL BE POSSIBLE ALONG WITH HEAVY RAIN PRODUCING MINOR
FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3165 10232 3159 10232 3140 10259 3160 10295
      3165 10284 3165 10280 3167 10280 3177 10258
      3168 10229 3165 10229
TIME...MOT...LOC 2124Z 053DEG 5KT 3164 10264
Special weather statement, Aug 9, 3:41 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 PM CDT FRI AUG 9 2013

TXZ063-092215-
GLASSCOCK-
441 PM CDT FRI AUG 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHERN GLASSCOCK COUNTY UNTIL 515 PM CDT...

STRONG THUNDERSTORMS WERE LOCATED 4 MILES NORTH OF GARDEN CITY AT
441 PM CDT...MOVING SOUTHWEST AT 5 MPH. THESE STORMS ARE CAPABLE OF
PRODUCING NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH. IN ADDITION
HEAVY RAIN COULD CAUSE MINOR FLOODING IN AREAS WHERE DRAINAGE IS
POOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3180 10169 3208 10169 3209 10127 3179 10128
TIME...MOT...LOC 2141Z 054DEG 6KT 3192 10148
Special weather statement, Aug 9, 4:06 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
506 PM CDT FRI AUG 9 2013

TXZ058-067-075-092245-
PECOS-WARD-REEVES COUNTY AND UPPER TRANS PECOS-
506 PM CDT FRI AUG 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING CENTRAL WARD...EAST CENTRAL REEVES AND NORTHWESTERN PECOS
COUNTIES UNTIL 545 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF PYOTE AT
506 PM CDT...MOVING SOUTHWEST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS UP TO 50 MPH...HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3119 10313 3137 10340 3162 10313 3150 10293
TIME...MOT...LOC 2206Z 040DEG 16KT 3147 10310
Special weather statement, Aug 9, 4:27 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
527 PM CDT FRI AUG 9 2013

TXZ062-063-070-092300-
GLASSCOCK-MIDLAND-REAGAN-
527 PM CDT FRI AUG 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS
AFFECTING GLASSCOCK...NORTH CENTRAL REAGAN AND SOUTHEASTERN MIDLAND
COUNTIES UNTIL 600 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST OF
SPRABERRY AT 525 PM CDT...MOVING SOUTH AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS UP TO 50 MPH... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3167 10128 3165 10140 3166 10187 3190 10188
      3201 10180 3198 10127
TIME...MOT...LOC 2225Z 310DEG 17KT 3185 10166

The radar

The Midland/Odessa radar (KMAF), 3 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Midland

When
August 9, 5:08 PM CST to 5:09 PM CST
Where
Midland County, 8 mi SW of Midland
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
31.918, -102.177

A thunderstorm moved across Midland County and produced a 61 mph wind gust eight miles southwest of Midland. There was no damage reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471839.